CNS Depressants: Barbiturates, Barbiturate-like Drugs, Meprobamate, Chloral Hydrate, Paraldehyde
In addition to alcohol, drugs that depress the central nervous system include the barbiturates, barbiturate-like drugs, meprobamate, chloral hydrate, paraldehyde, and benzodiazepines. These drugs are mainly used to calm and relax patients (sedatives) or to induce sleep in them (hynotics). They are collectively known as sedative-hynotics. The benzodiazepines are discussed in Chapter 10.
KeywordsRespiration Gastritis Metoprolol Endocarditis Dehydrogen
Unable to display preview. Download preview PDF.
- 1.O’Brien, R., and S. Cohen. Barbiturates. In The Encyclopedia of Drug Abuse. Facts on File, New York, 1984, pp. 35–38.Google Scholar
- 2.Cohen, S. The barbiturates: Has their time gone? In The Substance Abuse Problems: Volume One. Haworth Press, New York, 1981, pp. 119–124.Google Scholar
- 3.Wilford, B. B.(Ed.). Major drugs of abuse. In Drug Abuse: A Guide for the Primary Care Physician. American Medical Association, Chicago 1981, pp. 21–84.Google Scholar
- 4.Harvey, S. Hypnotics and sedatives. In Goodman and Gilman’s The Pharmacological Basis of Therapeutics. Ed. by A. G. Gilman, L. S. Goodman, T. W. Rail, and F. Murad, Macmillan, New York, 1985, pp. 339–369.Google Scholar
- 5.Trevor, A. J., and W. L. Way. Sedative-hypnotics. In Basic and Clinical Pharmacology. Ed. by B. G. Katzung. Appleton and Lange, Norwalk, Connecticut, 1987, pp. 241–253.Google Scholar
- 6.Schonberg, S. K.(Ed.). Specific drugs. In Substance Abuse: A Guide for Health Professionals. American Academy of Pediatrics, Elk Grove Village, Illinois, 1988, pp. 115–182.Google Scholar
- 8.Wilford, B. B. (Ed.). Sub-acute care. In Review Course Syllabus. American Medical Society on Alcohol and Other Drug Dependencies, New York, 1987, pp. 189–218.Google Scholar
- 9.Kulberg, A. Substance abuse: Clinical identification and management. Pediatric Toxicology, 33:325–361, 1986.Google Scholar
- 13.Bertino, J. S., Jr., and M. D. Reed. Barbiturate and nonbarbiturate sedative hypnotic intoxication in children. Pediatric Clinics of North America, 33:703–722, 1986.Google Scholar